Montana, 2015

High Wind in Montana, December 6 to 7, 2015

December 6 to 7, 2015 · NWS GGW · 1 event in 1 county or zone

A general orientation of higher pressure to the north and lower pressure to the south set up a favorable atmosphere to allow stronger winds to funnel between them and strengthen on the downwind slopes of the Little Rocky Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A general orientation of higher pressure to the north and lower pressure to the south set up a favorable atmosphere to allow stronger winds to funnel between them and strengthen on the downwind slopes of the Little Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 6, 9:55 PM MST, 35 minutes earlier.

Area forecast discussion, Dec 6, 9:55 PM MST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
955 PM MST SUN DEC 6 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

SENT AN UPDATE TONIGHT TO INCLUDE MENTION OF SOME ISOLATED
SPRINKLES GIVEN CURRENT RADAR RETURNS MATCHING UP WELL WITH LATEST
NAM AND SREF MODEL DATA. EVEN THOUGH MOST RETURNS REPRESENT VIRGA
OR MID-LEVEL CLOUDS...STILL THINK THERE IS A CHANCE THAT A FEW
SPRINKLES COULD REACH THE GROUND FIRST OVER OUR SOUTHERN ZONES
TONIGHT THEN OVER OUR EASTERN ZONES OVERNIGHT. CLOUD COVER IS
EXPECTED TO KEEP MOST TEMPERATURES WARMER THAN FREEZING AT LEAST
UNTIL THE EARLY MORNING HOURS ON MONDAY. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...WITH COLD ARCTIC AIR LOCKED UP
WELL TO THE NORTH...TEMPERATURES WILL REMAIN SIGNIFICANTLY ABOVE
NORMAL THROUGH THE SHORT TERM PERIOD.

A QUICK-MOVING UPPER SHORT-WAVE TROUGH MOVES THROUGH NORTHEAST
MONTANA TONIGHT. WITH LITTLE MOISTURE TO WORK WITH THIS WAVE WILL
BE DRY. ITS MAIN AFFECT WILL BE INCREASED WEST WINDS...MAINLY
AFTER MIDNIGHT. SURFACE WINDS WILL ENERGIZE TO AROUND 10-15KTS.
BUT AS EVIDENCED BY THE MODEL SOUNDINGS...HIGHER ELEVATIONS WILL
FEEL STRONGER WINDS...UP TO AROUND 45KTS. THERE COULD ALSO BE SOME
DOWN-SLOPING WINDS OFF THE LITTLE ROCKIES THAT COULD AFFECT HIGH
PROFILE VEHICLES TRAVELING N-S ALONG HWY 191.

EVEN THOUGH TEMPERATURES WILL BE SOMEWHAT COOLER ALOFT ON
MONDAY...BETTER MIXING WITH SOUTHWEST WINDS AND EROSION OF THE
INVERSION WILL ALLOW TEMPERATURES TO BE AS WARM AS TODAY.

THE NEXT SHORTWAVE TROUGH MOVES THROUGH THE AREA MONDAY NIGHT.
THIS WAVE BRINGS SOME MOISTURE. THIS TROUGH WILL OVERRUN A WEAK
FRONTAL BOUNDARY WHICH COULD BRING A CHANCE OF PRECIPITATION.
TEMPERATURES WILL STAY WARM ENOUGH ALOFT FOR RAIN. HOWEVER...SOME
AREAS NORTH OF THE MISSOURI RIVER MAY HAVE BELOW FREEZING
TEMPERATURES LATE MONDAY NIGHT INTO TUESDAY MORNING FOR A CHANCE
OF FREEZING RAIN. THIS POSSIBILITY IS STILL DEVELOPING AS THE
MODELS UPDATE. POT WITH MODELS NOW SHOW LESS FZRA. THE WARMTH OF
THE ROADWAYS WILL DETERMINE THE DEGREE OF THE POSSIBLE HAZARD. SO
THIS WILL CONTINUED TO BE MONITORED.

THE TROUGH MOVES TO THE EAST TUESDAY MORNING ENDING THE CHANCE OF
PRECIP AND AN UPPER RIDGE BUILDS INTO THE AREA IN THE AFTERNOON
WITH CONTINUED WARM WEATHER. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE GOING LONG TERM FORECAST HAS ALL OF THE MAIN FEATURES WELL IN
HAND. THUS THE ONLY UPDATE WAS TO GENTLY NUDGE MOST FORECAST
PARAMETERS TOWARD THE LATEST MODEL CONSENSUS. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...THE MAIN THEMES THROUGH THE
EXTENDED FORECAST PERIOD WILL INCLUDE REPEATED DISTURBANCES IN A
PROGRESSIVE FLOW PATTERN AND GRADUALLY COLDER TEMPERATURES.

TUESDAY NIGHT THROUGH WEDNESDAY...A WEAK UPPER RIDGE TRANSLATES
INTO A GENERALLY ZONAL FLOW. LIGHT PRECIP REMAINS CONFINED TO OUR
FAR WESTERN AND NORTHERN EDGES. HIGHS IN THE 50S...LOWS NEAR
FREEZING.

WEDNESDAY EVENING THROUGH THURSDAY MORNING...A QUICK AND DISTINCT
SHORT-WAVE TROUGH EMERGES FROM THE ROCKY MOUNTAINS AND PUSHES
THROUGH NE MONTANA WITH A BIT MORE PRECIP COVERAGE INTO OUR
CENTRAL AND EASTERN ZONES...WITH SOME LINGERING MODEL
DISAGREEMENT. KEPT SLIGHT CHANCE POPS FOR NOW. HIGHS NEAR
40...LOWS NEAR 30.

THURSDAY AFTERNOON THROUGH SATURDAY MORNING...A LARGER TROUGH
OPENS UP OVER THE WESTERN STATES...WITH PERIODS OF BANDING PRECIP
SHOWING UP IN THE MODELS...ALBEIT WITH POSITION AND TIMING
DIFFERENCES IN MOST MODELS. TRIED TO SMOOTH AND AVERAGE THESE OUT
WITH SLIGHT CHANCE POPS FOR NOW. HIGHS IN THE 30S...LOWS IN THE
20S.

SATURDAY AND BEYOND...TOO MANY MODEL DISCREPANCIES TO WORK OUT WITH
MUCH CONFIDENCE. TEMPERATURES YET COLDER. BMICKELSON

&&

.AVIATION...
FLIGHT CATEGORY: VFR

SYNOPSIS: WEAK LOW PRESSURE ALOFT WILL BRING MID AND HIGH CLOUDS
TO THE REGION.

VISIBILITY...UNRESTRICTED

WIND...GENERALLY LIGHT AND WESTERLY.

WIND SHEAR...LOW LEVEL WIND SHEAR IS EXPECTED OVERNIGHT TONIGHT
INTO EARLY TOMORROW MORNING AS WINDS JUST OFF THE SURFACE INCREASE
IN RESPONSE TO A DISTURBANCE PASSING THROUGH THE AREA.

GILCHRIST/PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 6, 3:15 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
315 AM MST SUN DEC 6 2015

MTZ016>020-059>062-071015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
315 AM MST SUN DEC 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
TONIGHT ALONG US 191 SOUTH OF MALTA WHICH INCLUDES THE ZORTMAN
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF RAIN MONDAY NIGHT AND TUESDAY MORNING ACROSS
NORTHEAST MONTANA. AREAS ALONG AND NORTH OF US 2 HAVE A CHANCE OF
RAIN AND FREEZING RAIN MONDAY NIGHT AND TUESDAY.

GUSTY WEST WINDS ARE POSSIBLE MONDAY NIGHT AND TUESDAY ALONG US
191 SOUTH OF MALTA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
December 6, 10:30 PM MST to December 7, 1:20 AM MST
Where
Little Rocky Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

At the Malta South US-191 DOT site, hourly sustained winds of at least 40 mph began during the late night hours and continued overnight with a peak wind gust of 58 mph at 12:39 AM. Sustained winds diminished to below 40 mph after 1:20 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606323.